Aspergillosis Carries High Mortality in Heart Transplant Patients

1Creighton University School of Medicine, Omaha, NE
2University of Texas at San Antonio, San Antonio, TX

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 439

Keywords:

Case Presentation:

A 49 year old Caucasian female presented to the emergency department (ED) with increasing shortness of breath of one week. She had an initial orthotopic heart transplantation for giant cell myocarditis followed by re-transplant 10 years later for cytomegalovirus (CMV) induced rejection. Second transplant was complicated by acute rejection and she received multiple courses of pulse steroid therapy. Patient also had end stage renal disease due to diabetes mellitus and was on hemodialysis. She was also on chronic multiple immuno-suppressants. In the ED, she was tachycardic and febrile. A computed tomography scan of chest showed tree in bud opacities in left lower lobe. Patient was started on vancomycin, piperacillin-tazobactum, micafungin, levofloxacin and meropenam.  An echocardiogram showed an ejection fraction of 15% (unchanged from previous echocardiogram). Initial blood and fungal cultures were negative. On day 3 of admission, patient’s AST and ALT were elevated, 3201 and 1242 units/L respectively, with an elevated INR. This was suspected to be drug induced liver toxicity. Shortly after, she became altered, her oxygen requirements increased and she went into multiorgan failure. Blood, urine, sputum, AFB and fungal cultures still remained negative. CMV IgM and IgG were negative. A bronchoscopy with bronchioalveolar lavage (BAL) was done. She was still on broad spectrum antimicrobials which included ganciclovir for CMV coverage and micafungin was switched to voriconazole for invasive aspergillosis.  Patient’s status however continued to deteriorate. All care was withdrawn by family per her previous wishes and patient subsequently died. Patient’s aspergillus galactomannan from BAL came back positive, 3 days after patient died. 
Discussion:

Fungal infections are very common in transplant patients with an incidence of 3.4% in the first year. Anti-fungal prophylaxis is commonly indicated in heart transplant patients. Aspergillosis is the second most common cause (23%) of invasive fungal infections (IFI). High dose pulse steroids is also a high risk factor for IFI. For severe invasive aspergillosis, voriconazole is the agent of choice. Other agents, amphotericin and echanocandins, have been used alone or in combination. Our patient had severe sepsis with negative bacterial and fungal cultures, but positive galactomannan. In spite of being on micafungin and then voriconazole, she did not improve clinically which explains the severity of the illness.
Conclusions:

There needs to be a high degree of clinical suspicion for IFI in transplant patients. There are different classifications for IFI defined as probable, possible or proven disease. In this case, our patient was treated for possible invasive aspergillosis considering the clinical picture with no supporting lab data. Advocacy for aggressive therapy for such patients is important as they often have poor outcomes despite optimal therapy.

To cite this abstract:

Narayanan M, Kukreja R, Bell B, Barak V, Baskaran J, Vivekanandan R. Aspergillosis Carries High Mortality in Heart Transplant Patients. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 439. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/aspergillosis-carries-high-mortality-in-heart-transplant-patients/. Accessed July 17, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.